Alert archive / Oklahoma / Flash Flood Warnings in 2002

Flash Flood Warning 20, NWS Norman, OK

July 30, 2002Johnston County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 30, 2002, 6:00 AM CDT for Johnston County, Oklahoma. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 6:00 AM CDT (11:00 UTC)
Expired
Jul 30, 2002, 8:00 AM CDT
In force
2 hr
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Johnston County, OK

The radar

The Norman radar (KTLX), 128 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOUN 301100
FFWOKC
OKC069-301300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 800 AM CDT

* AT 600 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS   
FALLING ACROSS MUCH OF CENTRAL JOHNSTON COUNTY. STORM TOTAL 
ESTIMATES FROM RADAR INDICATE 3 TO 5 INCHES OF RAIN HAS FALLEN IN 
SOME AREAS. INDIVIDUAL HEAVY THUNDERSTORMS WERE MOVING SLOWLY 
NORTHEAST ACROSS THE SAME AREAS...BUT THE GENERAL AREA OF HEAVY RAIN 
WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BROMIDE...COLEMAN...FILLMORE...
  MILBURN...MILL CREEK...RAVIA...REAGAN...TISHOMINGO AND WAPANUCKA

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM
LAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

LAT...LON 3418 9693 3419 9640 3443 9641 3441 9687

24
1 follow-up statement
000 
WGUS74 KOUN 301221
FFSOKC
OKC069-301300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
721 AM CDT TUE JUL 30 2002

THE FLASH FLOOD WARNING FOR JOHNSTON COUNTY WILL BE ALLOWED TO 
EXPIRE AT 8 AM. RADAR INDICATES THAT HEAVY THUNDERSTORMS IN THE AREA 
HAVE DISSIPATED. RAIN WILL END OVER MUCH OF THE COUNTY BY 8 OR 9 AM. 
THIS RAIN IS NOT EXPECTED TO CAUSE ANY ADDITIONAL FLOODING...BUT 
RUNOFF FROM THE EARLIER HEAVY RAIN WILL LIKELY RESULT IN CONTINUED 
HIGH WATER IN SOME STREAMS AND LOW LYING AREAS FOR A WHILE THIS 
MORNING.

AS OF 7 AM...THE OKLAHOMA MESONET STATION IN CENTRAL JOHNSTON COUNTY 
HAD RECORDED 2.77 INCHES OF RAIN...NEARLY ALL OF WHICH FELL BETWEEN 
4 AND 7 AM. RADAR RAINFALL ESTIMATES INDICATE THAT SOME RURAL AREAS 
BETWEEN TROY AND MANNSVILLE MAY HAVE RECEIVED BETWEEN 3 AND 6 
INCHES. 

LAT...LON 3443 9641 3420 9640 3418 9694 3442 9687

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:15 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 3:15 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 AM CDT TUE JUL 30 2002

FOCUS TODAY WILL BE ACROSS THE S/SE IN PROXIMITY TO SHEAR AXIS.
CONVECTION HAS DEVELOPED ALONG THIS AXIS EARLY THIS MORNING AND THIS
TREND WILL LIKELY CONT THROUGH MUCH OF THE MORNING. WILL KEEP POPS
GOING TODAY MAINLY SOUTH OF I-44 CORRIDOR. SHEAR AXIS WEAKENS AND
GRADUALLY MOVES FURTHER SOUTH OVER NEXT 24 TO 36 HRS AS UPPER RIDGE
BUILDS EAST ACROSS AREA. WILL KEEP SOME LOW POPS GOING ACROSS THE
SOUTH THRU WED CLOSER TO THE AXIS.

FLAT UPPER RIDGE IS STILL FORECAST TO BUILD EAST ACROSS AREA WITH
DESCENT ZONAL FLOW CONFINED TO NORTHERN PART OF U.S. MODELS SHOW
ANOTHER SFC FRONT MOVING INTO NRN KS BY THU MORNING AS STRONG UPPER
LOW MOVES EAST ACROSS SRN CANADA. AVN LOOKS TO TRY AND BACK DOOR THE
FRONT THRU PARTS OF OK THU NIGHT...BUT AS BETTER FLOW REMAINS WELL
NORTH OF AREA THINK TAIL END OF FRONT WILL STALL SOMEWHERE NORTH
ACROSS KS AND WILL NOT BE A FACTOR FOR US AS FAR AS PRECIP IS
CONCERNED. ALTHOUGH WITH RIDGE AND S/SW LOW LEVEL FLOW SOUTH OF THE
FRONT THINGS WILL HEAT UP ACROSS OK/N TX AND WILL LIKELY BE BACK
ABOVE NORM TEMPS BY THU.

HOT DRY WX LOOKS TO CONT INTO WEEKEND. AVN FRI/SAT TIMEFRAME SHOWS
SEVERAL WAVES MOVING AROUND NRN PERIPHERY OF RIDGE...WHICH TRY TO
BEAT THE RIDGE DOWN AND TRY TO PUSH A FRONT INTO NW OK BY SAT AFTN.
THE NEW MRF CONT THIS TREND AS UPPER RIDGE BY WEEKEND BUILD NORTH
ACROSS WESTERN U.S. ALLOWING NW FLOW TO DEVELOP OVER PLAINS AND HAS
A COUPLE MCS SIGNATURES NEAR/OVER STATE SUN/MON. EUROPEAN
DISAGREES AND HAS FLAT RIDGE ACROSS THE EAST WITH WEAK TROUGH
DEVELOPING ACROSS NW U.S. WITH THESE UNCERTAINTIES WILL LEAVE
EXTENDED DRY FOR NOW AND WATCH TRENDS OF MODELS NEXT DAY OR TWO.

FCSTID = 30
OKC   92  72  95  73 /  20   0  10   0
HBR   94  71  96  73 /  10   0   0   0
SPS   92  72  96  73 /  30  20  20   0
GAG   95  69  98  71 /   0   0   0   0
PNC   93  72  96  73 /  10   0   0   0
DUA   92  73  95  73 /  40  20  20  10

.OUN...
OK...NONE.
TX...NONE.

Nearby

Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.